MAUDE Adverse Event Report: STRYKER GMBH EXTRACTOR ASNIS III FOR SCREWS:4.0MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH EXTRACTOR ASNIS III FOR SCREWS:4.0MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 702496
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
When pulling out the aznis 4.0 mm screw which was inserted in the tibial medial malleolus, the surgeon used an extractor (4.0mm in diameter).As the patient had good bone quality, it was difficult to remove, and the extractor broke during removal.After that, the surgeon used pliers owned by the hospital, and the procedure completed without problem.
 
Event or Problem Description
When pulling out the aznis 4.0 mm screw which was inserted in the tibial medial malleolus, the surgeon used an extractor (4.0mm in diameter).As the patient had good bone quality, it was difficult to remove and the extractor broke during removal.After that, the surgeon used pliers owned by the hospital, and the procedure completed without problem.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.Device inspection revealed the following: the received extractor shows signs of normal and prolonged usage however its tip is found to be broken.The breakage surface shows a smooth surface for most part.Absence of plastic deformation indicates that the breakage was instantaneous due to high torsional and bending overload.However, it cannot be excluded that residual stress from previous usage also may have contributed in the breakage.The critical diameter of the drill was observed to be 2.56mm as required against a range of 2.50mm ¿ 2.60mm.Similarly, the average hardness of the drill was observed to be 54.2 hrc as required against a range of 53.0 hrc ¿ 57.0 hrc.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the failure is user related.The breakage of the tip happened due to a torsional and bending overload, the likelihood of which is greater during an explantation.If any further information is provided, the complaint report will be updated.

Brand Name
EXTRACTOR ASNIS III FOR SCREWS:4.0MM AO FITTING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10757213
Report Number0008031020-2020-02363
Device Sequence Number11578575
Product Code LXH
UDI-Device Identifier04546540112415
UDI-Public04546540112415
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number702496
Device Catalogue Number702496
Device Lot Number03676L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2020
Initial Date Received by Manufacturer 10/05/2020
Supplement Date Received by Manufacturer12/03/2020
Initial Report FDA Received Date10/29/2020
Supplement Report FDA Received Date12/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1